Kansas, 2003

Hail in Kansas, August 28, 2003

August 28, 2003 · NWS ICT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 28, 2:00 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 28, 2:00 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT THU AUG 28 2003

FCST FOCUS REMAINS ON THUNDERSTORM CHCS TONIGHT THROUGH SAT. PRIMARY
FOCUS IS ON EVOLUTION TONIGHT INTO TOMORROW.

WILL LEAN TOWARD AN ETA/GFS SOLUTION FOR PRECIP OVERNIGHT INTO SAT.

LATEST WATER VAPOR INDICATED A WEAK MCV ACROSS NE KS WHILE A DIFFUSE
850MB BOUNDARY WAS EVIDENT ACROSS NORTHERN KS ON THE PROFILER
NETWORK. THIS BOUNDARY WAS ACTING AS A TRIGGER FOR CONTINUED
ELEVATED TSRA TODAY. MEANWHILE, A SUBTLE WAVE MAY BE PRESENT ACROSS
EASTERN COLO. WITH ANOTHER ACROSS THE 4 CORNERS. STRONGEST UPPER
WAVE WITHIN WESTERLIES REMAINS DISPLACED ACROSS MT/ND.  AM UPPER AIR
SHOWED A VERY MOIST 850MB LAYER ACROSS THE REGION WITH 12-15C
DEWPOINTS. AT THE MOMENT, FORCING FROM PERSISTENT WAA/ISENTROPIC
PRESSURE ADVECTION IS DRIVING ELEVATED STORMS WHILE 300-200MB WINDS
ARE ALSO DIVERGENT ACROSS THE NORTHERN HALF OF THE STATE.

SFC MAP/VIS IMAGERY SUGGESTS THAT CONDS ARE BECOMING MORE FAVORABLE
FOR THUNDERSTORM DEVELOPMENT THIS EVENING. CYCLONIC SFC FLOW ACROSS
THE WESTERN PORTION OF THE CWA IS ENHANCING MASS CONVERGENCE FROM
HUT TO SLN WESTWARD. MUCH OF THE CWA NOW MODERATELY/EXTREMELY
UNSTABLE WITH 100MB MIXED LAYER CAPES ON THE ORDER OF 2500J/KG.
0-6KM SHEAR ONLY 10-20KTS SO MULTICELLS WITH DOWNBURSTS AND LARGE
HAIL GIVEN DIRECTIONAL SHEAR IN THE 850-500MB LAYER.  WILL INCLUDE
SEVERE WORDING INTO TONIGHT/S FCST WITH BEST CHCS FOR RAIN IN A
MONTH OR SO OVERNIGHT AS CONTINUED UPPER DIV SUPPORTS CONVECTION
DRIVEN FROM MODEST PRESSURE ADVECTION, SFC-800MB CONVERGENCE, AND
PERSISTENT INSTABILITY.

FRIDAY, BELIEVE THAT CLOUDS/THUNDERSTORMS WILL LIMIT DAYTIME HEATING
TO NEAR OR BELOW GUIDANCE. WILL TRIM HIGHS ACCORDINGLY AND INCREASE
RAIN CHCS AS MAIN MID LEVEL CONVERGENT AXIS PASSES ACROSS THE CWA.
RAIN CHCS SHOULD PERSIST ACROSS THE SOUTHERN COUNTIES INTO FRIDAY
NIGHT/EARLY SAT AS THE INSTABILITY AXIS SHIFTS SOUTH. THE MAIN UPPER
TROUGH WILL LAG AND PASS ACROSS THE AREA SAT-SUNDAY HOWEVER AT THIS
TIME, THE ETA/GFS SUGGEST THAT THE INSTABILITY AXIS IS SOUTH OF THE
CWA. FOR NOW WILL DECREASE POPS BUT KEEP RAIN WORDING IN FOR THE
SOUTHERN COUNTIES INTO SAT-SAT NIGHT.

FCSTID =   11
ICT   69  79  63  76 /  70  60  40  30
HUT   66  79  61  77 /  70  50  30  20
EWK   68  79  62  78 /  70  60  40  20
EQA   69  78  63  77 /  70  60  40  20
WLD   71  83  65  76 /  50  70  50  40
RSL   63  79  58  76 /  60  30  20  20
GBD   64  79  59  75 /  50  40  30  20
SLN   65  79  61  79 /  60  40  20  10
MPR   67  79  62  78 /  70  60  40  20
CFV   71  82  65  77 /  50  70  50  40
CNU   69  79  65  78 /  50  60  50  20
K88   69  80  65  78 /  60  60  50  20

.ICT...
KS...NONE.

CO
Hazardous weather outlook, Aug 28, 1:16 PM CST, 3 hours 1 minute before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
216 PM CDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THE MOST LIKELY AREA IS ALONG AND WEST OF I-35 THROUGH
8 PM.  THERE IS ALSO A RISK REGIONWIDE OVERNIGHT. AS A STRONG COLD
FRONT MOVES ACROSS THE REGION LATER TONIGHT AND SATURDAY, IT WILL
MOVE INTO A MOIST AND UNSTABLE AIRMASS.  DESPITE RELATIVELY WEAK
WINDS ALOFT, THE DEGREE OF INSTABILITY AND DRY AIR BELOW CLOUD BASE
SHOULD PROMOTE A FEW SEVERE THUNDERSTORMS.  THE PRIMARY THREAT WILL
BE DAMAGING WINDS.  SOME DIME TO QUARTER SIZED HAIL IS ALSO
POSSIBLE.  THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL
OVERNIGHT AS THE STORMS BECOME MORE WIDESPREAD OVER SOUTH CENTRAL
AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS FROM FRIDAY
THROUGH SATURDAY.  ISOLATED OCCURRENCES OF HAIL AND STRONG WINDS ARE
POSSIBLE, BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. LOCALLY
HEAVY RAINFALL WILL BE MORE OF A THREAT IN SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING, ALONG AND WEST OF I-35, AND REGIONWIDE OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON

The radar

The Topeka radar (KTWX), 108 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Saline

When
August 28, 4:17 PM CST
Where
Saline County, Gypsum
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.700, -97.417

Radio station KSAL.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377949.